Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 1998, 8:08 PM EDT for Otsego County, Michigan. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1998, 8:08 PM EDT (00:08 UTC)
- Expired
- Jun 25, 1998, 9:10 PM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Otsego County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:23 PM EDT | Thunderstorm Wind 61 | Gaylord, MI | |
| Jun 25, 8:30 PM EDT | Thunderstorm Wind 61 | Waters, MI | Strong winds snapped off around a dozen trees of up to 18 - 24" in diameter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 6:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
359 WUUS1 KAPN 260010 RRA SVRAPN MIC137-260110- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 808 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTSEGO COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 910 PM EDT * AT 806 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF GAYLORD OR 11 MILES WEST OF ELMIRA MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... ELMIRA BY 822 PM EDT GAYLORD BY 835 PM EDT VANDERBILT BY 838 PM EDT SPARR BY 842 PM EDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR. NORCROSS/HURLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:55 AM EDT, 8 hours 13 minutes earlier.
Area forecast discussion, Jun 25, 11:55 AM EDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1154 AM EDT THU JUN 25 1997 WILL MAKE COSMETIC CHANGES TO NRN LWR/ERN UPR ZONES FOR THE AFTN. DYING NOCTURNAL CONVECTION/THINNING CLD DEBRIS ALREADY NOTED ON STLT IMAGES AND WITH RECENT OBS. WILL ADJUST TEMPS AS NECESSARY...THO IT APPEARS ONGOING FCST IS FINE. OBVIOUS CONCERN TDA WILL BE WITH SVR WX. MODIFIED 12Z KAPX SOUNDING VERY IMPRESSIVE AS FAR AS SFC BASED INSTBY AND (ESP) WITH SHEAR PROFILE. MODIFIED CAPES (ASSUMING 88/68 REGIME) PEAK AT 3000-3500 J/KG...WITH LI'S AROUND -9...SWEAT AT 389...TT'S AT 50...AND SHOWALTER INDEX OF -2. MOST IMPRESSIVE IS SHEAR PROFILE/SR HELICITY ASSUMING A STORM MOTION CLOSE TO 850-500 MB AVE WIND (260 AT 40 KTS)...SR HELICITIES OF 306 IN 0-2KM LYR AND AROUND 350 IN 0-3KM LYR. CERTAINLY HAVE TO WATCH THE SRN PTNS OF NRN LWR (ALONG-SOUTH OF M-32) THIS AFTN AS THIS REGION SHOULD HEAT UP QUITE NICELY. UPR SUPPORT ONCE AGAIN NOTED...WITH GOOD 500 MB JET CORE OF 50-55 KTS MOVING IN ALONG WITH SOME UPR LVL DIVERGENCE DUE TO PDVA AND FVRBL POSITIONING UNDER UPR LVL JET CORES...ONLY TDA IT APPEARS AS IF IT WILL BE MORE FROM RIGHT ENTRANCE FORCING OF JET SPEED GRADIENT TO THE NORTH. HUtRLEY
In the hours before
Special weather statement, Jun 25, 3:55 PM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-260200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT THU JUN 25 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE LIKELY ONCE AGAIN THIS EVENING AND OVERNIGHT ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. A FEW OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS...ESPECIALLY OVER NORTHERN LOWER MICHIGAN...THEREFORE SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING AND EARLY TONIGHT. A LINE OF INTENSIFYING THUNDERSTORMS WAS DEVELOPING ACROSS CENTRAL WISCONSIN AT 350 PM. STORMS ALONG THIS LINE WERE MOVING EAST-NORTHEAST AROUND 40 MPH...WHILE THE LINE ITSELF WAS PUSHING EAST AROUND 30 MPH. AT THE CURRENT PACE...THESE THUNDERSTORMS WOULD REACH THE LAKE MICHIGAN SHORELINE OF NORTHWEST LOWER MICHIGAN BETWEEN 700 AND 800 PM...THEN REACH THE I-75 CORRIDOR AROUND 900 PM AND NORTHEAST LOWER MICHIGAN BEFORE MIDNIGHT. AT THE SAME TIME ANOTHER WEAKER AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS DEVELOPING NORTH OF GREEN BAY OVER THE DOOR PENINSULA. THIS AREA WEST MOVING TO THE NORTHEAST AND WILL PASS THROUGH SOUTH CENTRAL PORTIONS OF UPPER MICHIGAN BETWEEN 400 AND 600 PM. AS WITH LAST NIGHT...MULTIPLE SEVERE WEATHER THREATS CAN BE EXPECTED WITH THESE STORMS AS THEY MOVE THROUGH THIS EVENING. WIND GUSTS TO 70 MPH AND HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE...ALONG WITH THE POSSIBILITY FOR AN ISOLATED...SHORT-LIVED TORNADO. AS WITH STORMS LAST NIGHT...THUNDERSTORM ACTIVITY THIS EVENING AND EARLY TONIGHT HAS THE POTENTIAL TO BECOME VERY DANGEROUS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. HURLEY
Special weather statement, Jun 25, 3:55 PM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-260200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT THU JUN 25 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE LIKELY ONCE AGAIN THIS EVENING AND OVERNIGHT ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. A FEW OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS...ESPECIALLY OVER NORTHERN LOWER MICHIGAN...THEREFORE SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING AND EARLY TONIGHT. A LINE OF INTENSIFYING THUNDERSTORMS WAS DEVELOPING ACROSS CENTRAL WISCONSIN AT 350 PM. STORMS ALONG THIS LINE WERE MOVING EAST-NORTHEAST AROUND 40 MPH...WHILE THE LINE ITSELF WAS PUSHING EAST AROUND 30 MPH. AT THE CURRENT PACE...THESE THUNDERSTORMS WOULD REACH THE LAKE MICHIGAN SHORELINE OF NORTHWEST LOWER MICHIGAN BETWEEN 700 AND 800 PM...THEN REACH THE I-75 CORRIDOR AROUND 900 PM AND NORTHEAST LOWER MICHIGAN BEFORE MIDNIGHT. AT THE SAME TIME ANOTHER WEAKER AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS DEVELOPING NORTH OF GREEN BAY OVER THE DOOR PENINSULA. THIS AREA WEST MOVING TO THE NORTHEAST AND WILL PASS THROUGH SOUTH CENTRAL PORTIONS OF UPPER MICHIGAN BETWEEN 400 AND 600 PM. AS WITH LAST NIGHT...MULTIPLE SEVERE WEATHER THREATS CAN BE EXPECTED WITH THESE STORMS AS THEY MOVE THROUGH THIS EVENING. WIND GUSTS TO 70 MPH AND HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE...ALONG WITH THE POSSIBILITY FOR AN ISOLATED...SHORT-LIVED TORNADO. AS WITH STORMS LAST NIGHT...THUNDERSTORM ACTIVITY THIS EVENING AND EARLY TONIGHT HAS THE POTENTIAL TO BECOME VERY DANGEROUS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. HURLEY
Special weather statement, Jun 25, 6:28 PM EDT, 1 hour 40 minutes before
MIZ008-015>036-260515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 628 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS TORNADO WATCH... IN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35 MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. HURLEY
Special weather statement, Jun 25, 6:28 PM EDT, 1 hour 40 minutes before
MIZ008-015>036-260515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 628 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE THROUGH 100 AM EDT. THE FOLLOWING LOCATIONS ARE INCLUDED IN THIS TORNADO WATCH... IN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF INTENSIFYING THUNDERSTORMS EXTENDING FROM JUST SOUTHEAST OF GREEN BAY NORTHEAST THROUGH THE DOOR PENINSULA...THEN NORTH TO NEAR MANISTIQUE. THE AREA OF THUNDERSTORMS WAS MOVING EAST AROUND 35 MPH AND WILL REACH THE LAKE MICHIGAN SHORELINE AREAS OF NORTHWEST LOWER MICHIGAN AND SOUTHERN MACKINAC COUNTY BETWEEN 730 AND 800 PM. REMEMBER...A TORNADO WATCH MEANS TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATIONS FOR THE LATEST ON THIS LATEST SEVERE WEATHER WATCH. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:12 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan | 63 min |
| Jun 25, 8:17 PM EDT | Tornado Warning | APX | Kalkaska | 63 min |
| Jun 25, 8:21 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 64 min |
| Jun 25, 8:30 PM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 65 min |
| Jun 25, 8:47 PM EDT | Tornado Warning | APX | Crawford | 48 min |
| Jun 25, 8:51 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 64 min |
| Jun 25, 8:55 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 65 min |
| Jun 25, 9:05 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 60 min |
| Jun 25, 9:26 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 64 min |
| Jun 25, 10:04 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 46 min |
| Jun 25, 10:40 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 65 min |
| Jun 25, 10:43 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 62 min |
| Jun 25, 11:17 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 48 min |
| Jun 25, 11:26 PM EDT | Tornado Warning | APX | Ogemaw | 49 min |
| Jun 25, 11:31 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 64 min |
| Jun 25, 11:41 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 49 min |
| Jun 26, 12:28 AM EDT | Tornado Warning | APX | Iosco | 47 min |
| Jun 26, 1:27 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.